Alert archive / South Dakota / River Flood Warnings in 2011

River Flood Warning 14, NWS Aberdeen, SD

March 22, 2011Brown County, South Dakota

NWS Aberdeen, SD issued this river flood warning at Mar 22, 2011, 12:32 PM CDT for Brown County, South Dakota. It took effect at Mar 23, 2011, 1:00 PM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2011, 12:32 PM CDT (17:32 UTC)
In effect from
Mar 23, 2011, 1:00 PM CDT
Expired
Mar 24, 2011, 10:09 AM CDT
In force
21 hr
Issued by
NWS Aberdeen, SD
Flood severity
Moderate

County Brown County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Elm River near Westport (WESS2).

Action stage
12 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06471500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at Mar 22, 11:59 AM CDT, 33 minutes earlier.

Area forecast discussion, Mar 22, 11:59 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1159 AM CDT TUE MAR 22 2011

.UPDATE...
MADE SOME SIGNIFICANT CHANGES TO THE FORECAST THIS MORNING. AFTER
LOOKING AT VARIOUS MODEL DATA...HAVE DECIDED TO UPGRADE THE WINTER
STORM WATCH TO A WARNING...AND ALSO PUT OUT A WINTER WEATHER
ADVISORY TO COVER THE NORTH CENTRAL AREAS OF THE CWA. SNOW AMOUNTS
COULD APPROACH 8 INCHES ACROSS THE NORTHEAST CWA...ESPECIALLY OVER
THE HIGHER COTEAU AND SISSETON HILLS REGION. SNOW WILL LIKELY HOLD
OFF UNTIL MID EVENING IN THE NORTHEAST...BUT CHANGE OVER MORE
QUICKLY OUT WEST AS COLD AIR FILERS IN BEHIND UPPER LOW. MOST
MODELS NOW INDICATE A FAIR AMOUNT OF QPF OVER OUR NORTHEAST
CWA WITHIN SLOW MOVING TROWAL...AND A FAIR PORTION OF THAT WILL BE
SNOW. UPDATES ALREADY ISSUED.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH THURSDAY
A RATHER CHALLENGING FORECAST IS SHAPING UP ACROSS THE NORTHERN
PLAINS FOR THE NEXT 24 TO 36 HOURS. AS OF 8Z A LINE OF WAA SHOWERS
AND THUNDERSTORMS IS MOVING NNE ACROSS THE EASTERN HALF OF SD. A
FEW OF THESE THUNDERSTORMS WERE SEVERE EARLIER TONIGHT...BUT NOW
THE MAIN THREAT IS LOCALLY HEAVY RAINFALL. RADAR ESTIMATES ARE
INDICATING STORM TOTAL RAINFALL AMOUNTS BETWEEN 0.5 TO 1.25 INCHES.
HOWEVER THIS ESTIMATE IS TOO HIGH WHEN COMPARED TO OBS AT KHON AND
KATY WHICH ARE SHOWING ABOUT HALF OF WHAT THE RADAR IS SHOWING.

THE WAA SHOWERS WILL CONTINUE TO TRACK NNE THROUGH THIS MORNING.
WITH VERY LITTLE DEVELOPMENT SOUTH OF THE REGION...AM BEGINNING TO
WONDER IF A GOOD PORTION OF TODAY WILL BE DRY. WILL LOWER POPS
SOME FOR NOW...ESPECIALLY ACROSS THE SW CWA.

THE AREA OF LOW PRESSURE THAT IS PRODUCING THE WAA SHOWERS THIS
MORNING...WILL MOVE IN IOWA LATER TONIGHT. A FAIRLY DECENT TROW-AL
FEATURE DEVELOPS OVER THE EASTERN CWA TONIGHT. THIS TROW-AL
FEATURES...ALONG WITH BELOW ZERO TEMPERATURES WILL LIKELY RESULT
IN MODERATE TO HEAVY SNOW FOR THE NE CWA BY 6Z WEDNESDAY. MANY OF
THE 0Z MODEL GUIDANCE ARE SUGGESTING 5 TO 8 INCHES OF SNOW COULD
BE POSSIBLE IN THE NE CWA BY 0Z THURSDAY. WITH A HIGH FORECASTER
CONFIDENCE WILL ISSUE A WINTER STORM WATCH FOR THE FOUR COUNTIES
IN NE SD...AS WELL AS BIG STONE AND TRAVERSE COUNTIES.

BEYOND 6Z THURSDAY SHOULD BE DRY AS A HIGH PRESSURE WILL SETTLE
OVER THE REGION.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
THE OPERATIONAL MODELS AND GFS ENSEMBLES CONTINUE TO SHOW DECENT
AGREEMENT WITH THE MAIN SURFACE FEATURES THROUGH THE LONG TERM
WITH SOME DIFFERENCES ALOFT. AT THE SURFACE...THE CWA WILL BE
DOMINATED BY A LARGE HIGH PRESSURE AREA IN CENTRAL CANADA PUSHING
COLD AIR INTO THE REGION ON PREVAILING EAST TO NORTHEAST WINDS.
THIS COLD AIR ALONG WITH THE ADDITIONAL SNOWFALL ON THE GROUND
ACROSS NORTHEAST SD AND WEST CENTRAL MN WILL RESULT IN MUCH BELOW
NORMAL TEMPERATURES THROUGH MOST OF THE PERIOD. OTHERWISE...THE
MODELS SHOW SEVERAL UPPER LEVEL LOW PRESSURE TROUGHS MOVING ACROSS
THE REGION FROM THE WEST BRINGING SEVERAL CHANCES OF LIGHT SNOW.
THE CANADIAN HIGH PRESSURE AREA DROPS INTO THE EASTERN US FOR
SUNDAY NIGHT AND MONDAY. THUS...WINDS WILL TURN AROUND TO THE
SOUTHEAST AND SHOULD BRING SOME WARMER TEMPERATURES BACK FOR
MONDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IFR/MVFR CEILINGS ARE EXPECTED OVER ALL OF THE TAF LOCATIONS
THROUGH TODAY AND TONIGHT. MVFR/VFR LIGHT RAIN AND FOG IS ALSO
EXPECTED THROUGH TODAY AND TONIGHT AS A STRONG UPPER LEVEL LOW
PRESSURE AREA LIFTS INTO AND ACROSS THE REGION. FOR EARLY THIS
MORNING...A BAND OF SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL
LIFT ACROSS THE ABR AND ATY AREAS. OTHERWISE...COLDER AIR WILL
PUSH IN TONIGHT CHANGING THE RAIN OVER TO SNOW. VISIBILITIES ARE
EXPECTED TO FALL TO A MILE OR LESS AT ABR AND ATY MAINLY AFTER
06Z. BREEZY EAST WINDS AT 15 TO 25 KNOTS ARE EXPECTED AT ALL TAF
LOCATIONS THROUGH TODAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO
     7 PM CDT /6 PM MDT/ WEDNESDAY FOR CAMPBELL-CORSON-DEWEY-
     EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM CDT
     WEDNESDAY FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-
     MARSHALL-ROBERTS-SPINK.

MN...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM CDT
     WEDNESDAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...TDK
SHORT TERM...SD
LONG TERM...MOHR
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 22, 4:32 AM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
432 AM CDT TUE MAR 22 2011

MNZ039-046-SDZ007-008-011-021-230945-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-GRANT-
432 AM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY. WHILE
SEVERE THUNDERSTORMS ARE NOT EXPECTED...LOCALLY HEAVY RAINFALL
COULD EXACERBATE ANY ONGOING FLOOD ISSUES. PRECIPITATION WILL
CHANGE OVER TO SNOW LATER THIS EVENING. SNOW COULD BECOME MODERATE
TO HEAVY AT TIMES DURING THE EARLY MORNING HOURS ON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LIGHT TO MODERATE SNOW IS EXPECTED TO CONTINUE THROUGH THE DAY ON
WEDNESDAY. SNOWFALL AMOUNTS OF 3 TO 6 INCHES COULD BE POSSIBLE FOR
LOCATIONS ALONG AND NORTH OF HIGHWAY 12 BY WEDNESDAY EVENING.
LOCALLY HIGHER AMOUNTS OF 5 TO 8 INCHES COULD BE POSSIBLE FOR
LOCATIONS ALONG THE NORTH DAKOTA...SOUTH DAKOTA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003>006-009-010-015>020-022-023-033>037-045-048-051-230945-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-
HYDE-HAND-JONES-LYMAN-BUFFALO-
432 AM CDT TUE MAR 22 2011 /332 AM MDT TUE MAR 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY. WHILE
SEVERE THUNDERSTORMS ARE NOT EXPECTED...LOCALLY HEAVY RAINFALL
COULD EXACERBATE ANY ONGOING FLOOD ISSUES. PRECIPITATION WILL
SLOWLY TRANSITION OVER TO ALL SNOW BY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LIGHT TO MODERATE SNOW IS EXPECTED TO CONTINUE THROUGH THE DAY ON
WEDNESDAY. SNOWFALL AMOUNTS OF 1 TO 2 INCHES COULD BE POSSIBLE BY
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Special weather statement, Mar 22, 10:28 AM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1028 AM CDT TUE MAR 22 2011

SDZ005-221800-
MCPHERSON-
INCLUDING THE CITY OF...EUREKA
1028 AM CDT TUE MAR 22 2011

WARM MOIST AIR ADVECTING ACROSS THE AREA HAS CAUSED FOG TO
DEVELOP AND IT IS EXPECTED TO PERSIST THROUGH EARLY AFTERNOON.
VISIBILITY MAY BE REDUCED TO ONE HALF MILE OR LESS AT TIMES.

SDZ008-021-221800-
ROBERTS-GRANT-
INCLUDING THE CITIES OF...SISSETON...MILBANK
1028 AM CDT TUE MAR 22 2011

WARM MOIST AIR ADVECTING ACROSS THE AREA HAS CAUSED FOG TO
DEVELOP AND IT IS EXPECTED TO PERSIST THROUGH EARLY AFTERNOON.
VISIBILITY MAY BE REDUCED TO ONE HALF MILE OR LESS AT TIMES.
Local storm report, Mar 22, 12:08 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1208 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             24 SSE MILLER           44.20N 98.80W
03/21/2011  E1.00 INCH       HAND               SD   PUBLIC

            FEW QUARTER SIZE STONES MIXED IN WITH A LOT OF DIME AND
            NICKLE SIZE HAIL.

&&

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 9:28 PM CDTRiver Flood WarningABRBrown242 days
Mar 21, 10:35 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand25 min
Mar 21, 11:56 PM CDTRiver Flood WarningABRCodington57 hr
Mar 22, 3:59 AM CDTWinter Storm WatchABRDay, Grant, Marshall, Roberts7 hr
Mar 22, 9:59 AM CDTAreal Flood WarningABRClark, Hamlin6 days
Mar 22, 10:34 AM CDTWinter Storm WarningABRBrown, Clark, Codington, Day, Deuel, Grant and 4 more28 hr
Mar 22, 10:34 AM CDTWinter Weather AdvisoryABRCampbell, Corson, Dewey, Edmunds, Faulk, McPherson and 2 more28 hr
Mar 22, 2:50 PM CDTAreal Flood WarningABRSpink24 hr

Nearby

River Flood Warnings in South Dakota, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.